Iowa, 2019Flash Flood in Iowa, June 1, 2019
June 1, 2019 · NWS DVN · 1 event in 1 county or zone
Several clusters of strong storms moved over southeast Iowa, northeast Missouri, and west central Illinois the afternoon and evening of June 1st.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several clusters of strong storms moved over southeast Iowa, northeast Missouri, and west central Illinois the afternoon and evening of June 1st.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 1, 11:34 AM CST, 56 minutes earlier.
Area forecast discussion, Jun 1, 11:34 AM CST, 56 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1234 PM CDT Sat Jun 1 2019
...18z AVIATION UPDATE...
.SYNOPSIS...
Issued at 303 AM CDT Sat Jun 1 2019
Low pressure was located over eastern Minnesota and Wisconsin. Winds
locally were out of the southwest, maintaining the mild temps in the
mid 60s to lower 70s. It was also fairly humid with dewpoints in the
60s. It has been dry so far tonight, but there is a chance for
scattered showers, or an isolated storm, across the north into
early this morning.
&&
.SHORT TERM...(Today and Tonight)
ISSUED AT 303 AM CDT Sat Jun 1 2019
Today
Overview: There is a Slight risk for severe thunderstorms between
3 PM and 6 PM along and to the SE of a line from Galena, IL to
Fairfield, IA and a Marginal risk to the NW. The HREF mean has
2000-2500 J/kg of SBCAPE and 35-40 kts of deep layer shear, which
could support a few supercells if storms form. The primary
threats are damaging winds, large hail, and frequent lightning.
Storm coverage will probably be scattered at best with some
potential for upscale growth into line segments along the extreme
eastern and southeastern fringes of the CWA. For this reason,
held chances for rain at 40-50% for a large portion of the
outlook area.
Recent runs of the HRRR, HREF, and 3 km NAM have been taking the
strongest storm clusters, per updraft helicity swaths, slightly to
the northeast and southwest of the CWA, largely missing the area.
If these trends continue, may need to lower chances for showers
and storms even more.
Tonight
A cool and much drier post-frontal air mass will take hold with
temps bottoming out in the upper 40s NW to mid 50s SE.
.LONG TERM...(Sunday through Friday)
ISSUED AT 303 AM CDT Sat Jun 1 2019
Northwest flow is forecast across the region through at least
midweek. Midweek weak ridging builds into the area. No significant
waves are forecast until the end of next week. However with the
northwest flow expect ripples through the flow to affect the area
and lead to showers and thunderstorms next week. Overall the long
term looks to be filled with beautiful sensible weather.
Sunday, highs in the upper 60s to low 70s, with clear skies and
dewpoints in the 40s to low 50s looks to be a splendid day to do
something outside. Through Monday and Tuesday, temperatures begin
to increase each day but remain in the 70s through these days.
Tuesday the first of the weak waves is forecast to move into the
area. Showers and thunderstorms become almost daily chances from
this point on in the long term period. Throughout this period
CAPE/shear space suggests multicell or pulse storms. Weaker deep
layer shear means that overall severe threat would be tied to CAPE
more than shear. The signal for severe weather through this
period is weak. That said as we get closer to each day, I would
think that forecast skill will improve for severe weather as
mesoscale forcings will drive thunderstorm production.
Overall, blended dewpoints look to remain in the 60s through the
period. This means that plentiful moisture will exist for heavy
rain from any storm that develops. As far as heavy rain in the
sense of what we have had the last few weeks, the overall pattern
does not support that. We are more likely to have more scattered
heavy rain events, that may impact smaller portions of the river
basins.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon)
ISSUED AT 1229 PM CDT Sat Jun 1 2019
Upper level wave and associated sfc frontal system passing acrs
eastern IA this afternoon, with mainly VFR level clouds and
veering sfc wind profiles to the west at 10-15 KTs. However, the
watch will continue for isolated to scattered thunderstorm
development mainly from 2-6 PM in the VCNTY of the TAF sites,
with some of them possibly being strong with hail and gusty
winds. A few of the latest convective allowing Hi-Res models
suggest that most of the storms may fire northeast or south of
most of the TAF sites this afternoon, with DBQ having the best
chance of a storm in the VCNTY closer to the main sfc low. But
with uncertainty on coverage and occurrence, will go with VCNTY
through late afternoon or early evening at most of the TAF sites.
Clearing with northwest winds tonight into Sunday morning behind a
cool frontal passage. ..12..
&&
.HYDROLOGY...
Issued at 1042 AM CDT Sat Jun 1 2019
A levee breech on the Missouri side of the Mississippi River has
allowed a significant amount of water to empty from the main river
channel up through Keokuk IA. That both lowered stages at Keokuk
through Gregory Landing but has closed two county roads in Clark
county Missouri.
For the main tributary rivers in the area the La Moine and Green
rivers are falling in Illinois. The Rock is nearing a crest at
Joslin while continuing to slowly rise at Moline. Both Joslin and
Moline are expected to crest this afternoon or tonight.
In Iowa a secondary pulse of water will push the Wapsipinicon
river near Dewitt slightly higher today before falling tonight.
The Cedar, North Skunk and Skunk rivers continue to fall. Upstream
of Coralville the Iowa river at Marengo is near crest. Downstream
of Coralville the Iowa river at Oakville is near crest with other
locations slowly falling.
Rainfall over the next 24 hours will be scattered and should
generally be 0.25 inch or less. Very localized amounts of 0.5 to 1
inch may occur in the stronger storms.
The areal flooding is slowly improving. Henderson county in
Illinois and Henry county in Iowa continue to report numerous road
closures and the warnings will be extended into Monday. Hancock
county in Illinois and Clark county in Missouri report much
improved conditions and those warnings will be allowed to expire
today.
The levee breach on the Green river near Deer Grove continues to
affect mainly Ag land in the advisory area.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
SYNOPSIS...Uttech
SHORT TERM...Uttech
LONG TERM...Gibbs
AVIATION...12
HYDROLOGY...08
Hazardous weather outlook, Jun 1, 2:50 AM CST, 9 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
350 AM CDT Sat Jun 1 2019
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-020900-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
350 AM CDT Sat Jun 1 2019
This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.
.DAY ONE...TODAY AND TONIGHT
There is a slight risk for severe thunderstorms south of a
Galena, Illinois to Fairfield, Iowa line between 2 PM and 6 PM.
However, storm coverage is expected to be relatively low for most
of the outlook area. The primary risks are damaging winds, large
hail, and frequent lightning.
Area rivers are experiencing flooding. Please see the
latest Flood Statements and Flood Warnings for details.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
Thunderstorms are possible Tuesday through Friday. It is too soon
to determine the potential for severe weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon and evening.
Uttech/Gibbs
Flash Flood, Des Moines
- When
- June 1, 12:30 PM CST to 2:30 PM CST
- Where
- Des Moines County, 1.25 mi WSW of Burlington to 1.12 mi SW of Burlington
- Cause
- Dam / Levee Break
- Reported by
- County Official
- Coordinates
- 40.810, -91.100
The temporary flood barrier system in downtown Burlington failed, flooding the Port of Burlington Welcome Center, the Memorial Auditorium, and affecting several other businesses with water from the Mississippi River which was over major flood stage.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in South Dakota, June 1 to 30, 2019$617 million · 24 events
- Flooding in South Dakota, June 1 to 30, 2019$307 million · 26 events
- Flooding in Minnesota, June 1 to 30, 2019$132 million · 8 events
- Flooding in Iowa, June 1 to 30, 2019$22 million · 11 events
- Flood and Hail in Kansas, June 1, 20191 death · 1 in hail · 9 events
- Dense Fog in Indiana, June 1, 20191 death · 1 event
- Flooding in New York, June 1 to 30, 2019$7.1 million · 7 events
- Flooding in Arkansas, June 1 to 20, 2019$4.0 million · 10 events
- Flooding in Illinois, June 1 to 30, 2019$3.2 million · 9 events
- Flood in Ohio, June 1 to 30, 2019$2.0 million · 1 event
- Flooding in Missouri, June 1 to 30, 2019$1.6 million · 5 events
- Hail and Damaging Winds in Michigan, June 1, 2019$660,000 · 2.75 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 834198.